Colorado, 2007

Hail in Colorado, May 27, 2007

May 27, 2007 · NWS BOU · 3 events in 1 county or zone

Severe weather produced large hail over portions of Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe weather produced large hail over portions of Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 2:11 PM MST, 6 hours 9 minutes earlier.

Area forecast discussion, May 27, 2:11 PM MST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
311 PM MDT SUN MAY 27 2007

.SHORT TERM...SIGNIFICANTLY WARMER AND DRIER AIRMASS EDGES ITS WAY
INTO THE STATE.  CONVECTION RATHER FEEBLE AT THIS HOUR EXCEPT ACRS
THE FAR NERN CORNER OF THE STATE.  SFC DWPTS ARE IN THE 30S EXCEPT
IN AREAS NR THE NEBR BORDER WHERE SOME LOW 50S DWPTS ADVECTED INTO
THE STATE COURTESY OF A WK SELY WIND.  COULD STILL SEE A SVR STORM
OR TWO EAST AND NORTHEAST OF AKRON DUE TO STG INSTABILITY AND WK
SHEAR.  WL KEEP SCT POPS IN THIS AREA THIS EVENING WITH ISOLD POPS
ELSEWHERE.  MEMORIAL DAY LOOKS DRIER AND WARMER AS WEAK WAVE OVR NEW
MEXICO MOVES EAST AND IS REPLACED BY HIGH PRESSURE TO OUR SOUTH.
UPR TROF OVR PAC NW WILL APPROACH THE AREA IN THE AFTN WHICH WILL
CAUSE SWLY FLOW TO INCRS TWD EVENING.  NOT WINDY OR DRY ENUF FOR
FIRE WX HIGHLIGHTS...BUT A WARM AND SOMEWHAT BREEZY DAY IN THE HIGH
COUNTRY NEVERTHELESS.  WL INCRS TEMPS INTO THE MID/UPR 80S IN
UPCOMING GRIDS...OTWS FEW CHGS NEEDED TO FCST.

.LONG TERM...LOW LEVEL MOISTURE AND THETA-E RIDGE WILL REMAIN OVER
THE EASTERN PLAINS THROUGH MONDAY EVENING.  THIS ALONG WITH A SLIGHT
INCREASE IN MID LEVEL WINDS SHOULD PROVIDE A THREAT OF A COUPLE
SEVERE STORMS MAINLY IN AREAS ALONG AND EAST OF A LINE FROM STERLING
TO AKRON AND LIMON.  ALSO...WOULD NOT BE SURPRISED TO SEE A FEW
STORMS CONTINUING PAST MIDNIGHT ESPECIALLY OVER THE NORTHEAST CORNER
WHERE BEST LIFT OCCURS AS SHARP COLD FRONT MOVES IN.

TEMPERATURES WILL TURN MUCH COOLER TUESDAY BEHIND MONDAY NIGHTS COLD
FRONT.  IN FACT...LOOKS LIKE TEMPS WILL STRUGGLE TO WARM INTO THE
LOWER TO MID 60S ALONG THE FRONT RANGE WITH STRONG COLD ADVECTION.
INSTABILITY LOOKS LIMITED TO THE HIGHER TERRAIN OF THE FOOTHILLS/
PALMER DIVIDE SO WILL MAINTAIN THE IDEA THAT MOST PRECIP IF IT DOES
OCCUR WOULD BE SOUTH AND WEST OF DENVER.

TEMPERATURES REMAIN QUITE COOL WEDNESDAY WITH ANOTHER POTENTIAL
SURGE IN NORTHERLY FLOW.  HIGHS SHOULD ONLY REACH THE LOWER 60S
AGAIN WITH CONTINUED COLD ADVECTION SO LOWERED MAX TEMPS A FEW MORE
DEGREES.  CANT RULE OUT A FEW SHOWERS AND STORMS IN/NEAR THE FRONT
RANGE AND PALMER DIVIDE AS WELL WITH NORTHERLY FLOW AND WEAK
DISTURBANCES ROTATING AROUND THE NORTHERN PLAINS UPPER TROUGH.

THE LATTER HALF OF NEXT WEEK SHOULD FEATURE MAINLY DRY WEATHER WITH
WARMING TEMPERATURES AS A LARGE BLOCKING RIDGE APPEARS TO BE SETTING
UP OVER THE ROCKIES.  WILL KEEP THE SLIGHT CHANCE OF AFTERNOON/
EVENING STORMS CONFINED TO THE MOUNTAINS AND FOOTHILLS FOR NOW WITH
GENERALLY DRIER AIRMASS.

&&

.AVIATION...THRU 02Z SCT SVR TSTMS WITH LRG HAIL OVR FAR NERN CORNER
OF STATE NR NEBR BORDER...OTWS ISOLD TSTMS ACRS RTES.  VFR COND
XPCTD ACRS ENTIRE STATE WITH MDT WLY FLOW ALF.  SELY FLOW NR SFC.
THRU 02Z ATMS UNSTBL WITH CLRG SKIES AFT 06Z AS HIGH PRESSURE BLDS
INTO FOUR CORNERS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

046/BARJENBRUCH
Hazardous weather outlook, May 27, 9:40 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT SUN MAY 27 2007

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS AFTER 1 PM...THEN SPREAD OVER THE EASTERN PLAINS
TOWARD LATE AFTERNOON. THERE IS A SLIGHT CHANCE OF A SEVERE STORM
IN THE FAR NORTHEAST CORNER OF THE STATE. HAIL UP TO ONE INCH IN
DIAMETER AND HEAVY RAIN ARE THE MAIN THREATS FROM THE STORMS.
FURTHER WEST...STORMS WILL REMAIN UNDER SEVERE LIMITS DUE TO LIMITED
MOISTURE AND WEAK SHEAR ALOFT. BRIEF LIGHT RAIN AND GUSTY WINDS TO
40 MPH WILL ACCOMPANY THE MOUNTAIN SHOWERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN AREA OF HIGHER MOISTURE AND INSTABILITY WILL REMAIN OVER THE
NORTHEASTERN PLAINS MEMORIAL DAY.  AS A RESULT...ONE OR TWO STORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE DURING THE LATE AFTERNOON
AND EVENING HOURS...MAINLY IN AREAS ALONG AND EAST OF A LINE FROM
STERLING TO AKRON AND LIMON.

TEMPERATURES WILL THEN TURN MUCH COOLER TUESDAY FOLLOWING THE
PASSAGE OF A STRONG COLD FRONT MONDAY NIGHT.  INSTABILITY WILL BE
LIMITED TUESDAY AND WEDNESDAY THANKS TO COOLER TEMPERATURES AND LESS
MOISTURE...SO NO SEVERE WEATHER IS EXPECTED.  A GRADUAL WARMING AND
DRYING TREND CAN BE EXPECTED FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM OVER THE FAR NORTHEAST
PLAINS OF COLORADO.

046/BARJENBRUCH/KALINA

The radar

The Pueblo radar (KPUX), 93 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lincoln

When
May 27, 8:20 PM MST
Where
Lincoln County, 2.08 mi S of Boyero
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.900, -103.270

Hail, Lincoln

When
May 27, 8:25 PM MST
Where
Lincoln County, 2.08 mi S of Boyero
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.900, -103.270

Hail, Lincoln

When
May 27, 8:49 PM MST
Where
Lincoln County, 5.98 mi SW of Boyero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.870, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31147, 31148, 31149.